USMLE®

Kaplan USMLE Step 2 prep: Woman with history of depression

If you’re preparing for the United States Medical Licensing Examination® (USMLE®) Step 2 exam, you might want to know which questions are most often missed by test-prep takers. Check out this example from Kaplan Medical, and read an expert explanation of the answer. Also check out all posts in this series.  

AMA Member Benefits PLUS

  • Headspace meditation & mindfulness app: Free for 2 years 
  • Kaplan: Save 30% on USMLE test prep 
  • Hertz: Up to 25% off, young renter fee waived 
Discover More Benefits

This month’s stumper

A 48-year-old woman with a history of depression has been maintained on phenelzine for several years. She comes to the physician complaining about the worsening of her depression and insists on switching to a newer medication, such as a selective serotonin reuptake inhibitor (SSRI). She is also tired of sticking to such a rigid diet. The doctor agrees to switch the patient to an SSRI.

Which of the following statements concerning switching her from phenelzine to an SSRI is correct?

A. A four-week washout after discontinuing phenelzine is needed before an SSRI can be started.

B. A 14-day washout period after discontinuing phenelzine is needed before an SSRI can be started.

C. Abrupt switching typically causes hypotension.

D. Abruptly stopping phenelzine typically causes a discontinuation syndrome.

E. No washout period after stopping phenelzine is needed before an SSRI can be started.

 

 

 

 

 

 

 

 

 

 

 

 

 

The correct answer is B.

Kaplan Medical explains why

Serotonin syndrome can develop with concomitant use of MAO inhibitors such as phenelzine and serotonergic agents such as SSRIs, or if there has been too short a period of washout in switching from one to another agent.

At least 10 days after MAO discontinuation and five weeks after discontinuation of an SSRI should pass to avoid this complication. Clinical presentation of serotonin syndrome includes tremor, hypertension, confusion, lack of coordination, fever, myoclonus, diarrhea, restlessness and diaphoresis.

Related Coverage

Kaplan USMLE Step 2 prep: What is most likely diagnosis?

Why the other answers are wrong

Choice A: Waiting four weeks after discontinuing a MAO inhibitor is not necessary before starting an SSRI. A period of 10 to 15 days should be enough for a washout from phenelzine.

Choice C: Abrupt switching from a MAO inhibitor to an SSRI is likely to cause serotonin syndrome which includes hypertension, not hypotension.

Choice D: Abruptly stopping phenelzine does not cause the symptoms of discontinuation. In contrast, discontinuation symptoms are commonly seen with abruptly stopping short-half-life SSRIs.

Choice E: Switching right away from phenelzine to an SSRI is not safe because of the possibility of serotonin syndrome.

Related Coverage

Kaplan USMLE Step 2 prep: Dypsnea, wheezing, cough. What’s next?

Tips to remember

  • Serotonin syndrome can develop with concomitant use of MAO inhibitors and serotonergic agents such as SSRIs.
  • Clinical presentation of serotonin syndrome includes tremor, hypertension, confusion, lack of coordination, fever, myoclonus, diarrhea, restlessness and diaphoresis.
  • An SSRI can be started at least 10 days after discontinuing a MAO inhibitor.

For more prep questions on USMLE Steps 1, 2 and 3, view other posts in this series.

The AMA selected Kaplan as a preferred provider to support you in reaching your goal of passing the USMLE® or COMLEX-USA®. AMA members can save 30% on access to additional study resources, such as Kaplan’s Qbank and High-yield courses. Learn more.